×

zbMATH — the first resource for mathematics

Reduction exponent and degree bound for the defining equations of graded rings. (English) Zbl 0641.13016
Generalizing results of Hong, Cho, and Achilles and Schenzel the author gives upper degree bounds for the defining equations of certain graded rings \(R=\oplus^{\infty}_{i=0}R_ i\quad in\) terms of the reduction exponent r(I) of a minimal reduction I of \(R^+\) and the multiplicity e(R). (It seems to be tacitly understood that R is generated by \(R_ 1\) as an \(R_ 0\)-algebra.)
The first main result: Let R be a graded Buchsbaum (resp. Cohen-Macaulay) ring with \(R_ 0\) 0-dimensional local; then the degrees of the defining equations of R can be bounded above by \(r(I)+1\), in particular by \(e(R)+1\) (resp. e(R)).
The second main result concerns the associated graded ring \(G_{{\mathfrak a}}(A)\) of a Buchsbaum (resp. Cohen-Macaulay) local ring (A,\({\mathfrak m}):\) Let \(d=\dim (A)\geq 1\) and \(depth(G_{{\mathfrak a}}(A))\geq d-1\), and let \({\mathfrak b}\) be a minimal reduction of \({\mathfrak a}\); then (i) \(r({\mathfrak b})\) is independent of \({\mathfrak b}\), (ii) the degrees of the defining equations of \(G_{{\mathfrak a}}(A)\) can be bounded above by r(\({\mathfrak b})+1\), and (iii) \(r({\mathfrak b})\leq e(A)t^{d-1}\) (resp. \(e(A)t^{d-1}- 1)\), t being the last integer with \({\mathfrak m}^ t\subset {\mathfrak a}\). The author derives several auxiliary results about filter-regular sequences and reduction exponents which are of independent interest. Furthermore it is pointed out that an argument in a paper by Y. Cho [Proc. Am. Soc. 89, 569-573 (1983; Zbl 0558.13014)] is incorrect.
Reviewer: W.Bruns

MSC:
13H15 Multiplicity theory and related topics
13H10 Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.)
16W50 Graded rings and modules (associative rings and algebras)
13C05 Structure, classification theorems for modules and ideals in commutative rings
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Rüdiger Achilles and Peter Schenzel, A degree bound for the defining equations of one-dimensional tangent cones, Seminar D. Eisenbud/B. Singh/W. Vogel, Vol. 2, Teubner-Texte zur Math., vol. 48, Teubner, Leipzig, 1982, pp. 77 – 87. · Zbl 0526.14016
[2] Young-Hyun Cho, Presentation of associated graded rings of Cohen-Macaulay local rings, Proc. Amer. Math. Soc. 89 (1983), no. 4, 569 – 573. · Zbl 0558.13014
[3] Peter Schenzel, Ngô Viêt Trung, and Nguyá» ... n Tá»\textyen ’ Cu’ò’ng, Verallgemeinerte Cohen-Macaulay-Moduln, Math. Nachr. 85 (1978), 57 – 73 (German). · Zbl 0398.13014 · doi:10.1002/mana.19780850106 · doi.org
[4] David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89 – 133. · Zbl 0531.13015 · doi:10.1016/0021-8693(84)90092-9 · doi.org
[5] Shiro Goto and Yasuhiro Shimoda, On the Rees algebras of Cohen-Macaulay local rings, Commutative algebra (Fairfax, Va., 1979) Lecture Notes in Pure and Appl. Math., vol. 68, Dekker, New York, 1982, pp. 201 – 231. · Zbl 0482.13011
[6] U. Grothe, M. Herrmann, and U. Orbanz, Graded Cohen-Macaulay rings associated to equimultiple ideals, Math. Z. 186 (1984), no. 4, 531 – 556. · Zbl 0541.13010 · doi:10.1007/BF01162779 · doi.org
[7] Y. H. Hong, Presentation of associated graded rings as quotient of polynomials, Preprint, North-western University, Evanston, Ill., 1981.
[8] Craig Huneke, The theory of \?-sequences and powers of ideals, Adv. in Math. 46 (1982), no. 3, 249 – 279. · Zbl 0505.13004 · doi:10.1016/0001-8708(82)90045-7 · doi.org
[9] D. G. Northcott and D. Rees, Reductions of ideals in local rings, Proc. Cambridge Philos. Soc. 50 (1954), 145 – 158. · Zbl 0057.02601
[10] Akira Ooishi, Castelnuovo’s regularity of graded rings and modules, Hiroshima Math. J. 12 (1982), no. 3, 627 – 644. · Zbl 0557.13007
[11] Judith D. Sally, Bounds for numbers of generators of Cohen-Macaulay ideals, Pacific J. Math. 63 (1976), no. 2, 517 – 520. · Zbl 0336.13015
[12] Judith D. Sally, Tangent cones at Gorenstein singularities, Compositio Math. 40 (1980), no. 2, 167 – 175. · Zbl 0389.13009
[13] Judith D. Sally, Reductions, local cohomology and Hilbert functions of local rings, Commutative algebra: Durham 1981 (Durham, 1981) London Math. Soc. Lecture Note Ser., vol. 72, Cambridge Univ. Press, Cambridge-New York, 1982, pp. 231 – 241.
[14] Jürgen Stückrad and Wolfgang Vogel, Toward a theory of Buchsbaum singularities, Amer. J. Math. 100 (1978), no. 4, 727 – 746. · Zbl 0429.14001 · doi:10.2307/2373908 · doi.org
[15] Ngô Viêt Trung, Absolutely superficial sequences, Math. Proc. Cambridge Philos. Soc. 93 (1983), no. 1, 35 – 47. · Zbl 0509.13024 · doi:10.1017/S0305004100060308 · doi.org
[16] Ngô Viá»\?t Trung, Projections of one-dimensional Veronese varieties, Math. Nachr. 118 (1984), 47 – 67. · Zbl 0584.14034 · doi:10.1002/mana.19841180104 · doi.org
[17] Paolo Valabrega and Giuseppe Valla, Form rings and regular sequences, Nagoya Math. J. 72 (1978), 93 – 101. · Zbl 0362.13007
[18] Wolmer V. Vasconcelos, Ideals generated by \?-sequences, J. Algebra 6 (1967), 309 – 316. · Zbl 0147.29301 · doi:10.1016/0021-8693(67)90086-5 · doi.org
[19] O. Zariski and P. Samuel, Commutative algebra. II, Springer-Verlag, Berlin and New York, 1975. · Zbl 0121.27801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.